Announcement

Collapse
No announcement yet.

Pleae help solve this FML enigma!

Collapse
X
  •  
  • Filter
  • Time
  • Show
Clear All
new posts

  • Pleae help solve this FML enigma!

    Hello all, I've used FML three times:

    (i) for four weeks in early 2011 at 4X/day for 2 weeks; then 2X/day for 2 weeks - did not notice much improvement;
    (ii) for four weeks in May 2013, together with Restasis at 2X/day for 2 weeks; then 1X/day for two weeks - my eyes stung a whole lot during treatment but at the end of treatment they felt wonderful;
    (iii) for 4 days at 2X/day followed by 1X/day for 3 days. This last time triggered all my problems.

    Now, the instructions for this medication (which I re-read too late) are as follows: "Instill one drop into the conjunctival sac two to four times daily for two weeks, then one drop two times daily for two weeks. The dosing of FML® suspension may be reduced, but care should be taken not to discontinue therapy prematurely."

    The injunction "not to discontinue therapy prematurely" is repeated several times in the package insert and also on the package itself. Such instructions are not given for Loteprednol (Alrex or Lotemax) - which I've also used for less than 4 weeks with no problems.

    See also: http://www.medhelp.org/posts/Eye-Car...ng/show/605606

    I've seen four doctors none of whom can explain what is likely to happen when you discontinue this med --not suddenly or abruptly-- but prematurely. If I could find an answer to this question, I figure I'd be on the road to healing. Thanks so much.

    ~Gerri

  • #2
    Hi Gerri,

    How are you feeling? I used FML 2x a day for 5 days, and then prednisolone for 3 days. I couldn't' really tolerate either, and my eyes dried out after 1 days use of the FML. I thought at the time it was temporary and 2 months later my eyes are still dry.

    Everyone I have spoken to doesn't think stopping abruptly makes a difference. I think my eyes were already dry before using the steroids. I think something in the drops just pushed them over the edge.

    I'm now not using anything, apart from occasionally using an artificial (PF) drop. I don't think they are getting better. But I don't know.

    I hope you find a reason/answer. Please share if you do.

    Best of luck,

    DL

    Comment


    • #3
      Hi DryLondoner,
      Originally posted by DryLondoner View Post
      I thought at the time it was temporary and 2 months later my eyes are still dry. DL
      Thanks for writing. I began using 20% autologous serum tears about three weeks ago and I'm glad I did. I regret that I did not begin this as soon as I had a bad experience with FML. I am persuaded that FML irritated my eyes and that using steroids thereafter only made my eyes worse. Using unpreserved Prednisolone-in-Healon was probably the worse mistake I made after FML. Nine weeks on it dried up by eyes so badly that I developed severe corneal neuralgia thereafter.

      I had an onset of dry eyes in 2009 so in the six years since then I've monitored how my eyes respond to different treatment options very closely. For two years between 2011 and 2013, I only used Restasis and hardly felt the dryness. Then I had an inflammation from working too long on the computer for a week and opted to use FML. I shouldn't have.

      I am glad AS seems to be taking care of the corneal neuralgia and I do feel some improvement. Have you discussed the possibility of AS with your specialist? I hope you find relief.

      All the best, ~Gerri

      Comment


      • #4
        Hi Gerry,

        That is great to hear. I'm in the UK where autologous serum seem to be like gold dust. I am moving soon, so will inquire about it there.

        I am kicking myself a lot. I have irritated my eyes by using too many drops, it is definitely less is more with me. Shame it took me 9 months to work this out.

        Are your eyes red? Mine get so red when I go out. Which is hard and I feel so self-conscious and embarrassed.

        Comment


        • #5
          Withdrawal from any steroid drop, and trust me, I have tried them all, is going to have a withdrawal symptom. Even if I have taken them for as little as two days, and then stop, I can see the difference in terms of redness and burning. It takes a few days to get back to normal, so be patient.

          My doctors have no fear over using lotemax gel once a day for awhile until the withdrawal subsides, which could take a week or so after an aggressive course of treatment, since the risk of raised pressure is relatively low. Check with your doctor, of course.

          Comment


          • #6
            No tears - it's been two months, and the pain is getting worse. My eyes never use to burn, except at the end of a long day with 12 hours + PC use.

            Now they burn all day, even when I abstain from screens. I am hoping for relief with time, and am trying to stop using drops as suggested. I have cut back in the past few weeks, maybe two a day. But some days the pain is so bad I have to sleep through it. Am just off to have a confocal taken. I pray that is all ok.

            Comment


            • #7
              I totally cannot take FML. It makes my eyes SO dry. I have used Lotemax for a month, eyes seem better.

              DryLondoner,
              so sorry to hear that your eyes are burning. Have you gotten the moisture chamber glasses? Put them on.
              Remembered me mentioning about intolerant to warm compress? After persisting on for 1 month with really low heat for about 3-5 mins and followed by using Q tip to massage and clean the eyelids, I find my eyes more comfortable. I can only do warm compress once a day only. More than that, my eyes will get slightly inflammed. You may want to try?

              Comment


              • #8
                K I thought it was all in my head but I have also been using FML and my eyes have gotten worse? So dry it's crazy! I can use Alex and lotemax fine, but I'm gunna use the prednisone for a few days then switch to Alex again. Wonder what it is about FML that kills me?

                Glad you posted this! Thought it was just me!

                Comment


                • #9
                  I read somewhere on here that steroid drops can sometimes make dry eyes worse (there was no evidence to back this up), I tried to find out why but didn't get anywhere....

                  Weird how all five of us cannot tolerate the same drop. I also tried prednisone but I think by that time my eyes had already been messed up by FML.

                  TeaLeaf - I do have moisture chamber glasses - I think they are a bit tight and was thinking about returning them. My sister laughed at me when I put them on, which didn't help.

                  Comment


                  • #10
                    Thanks all for writing.
                    Originally posted by DryLondoner View Post
                    I also tried prednisone but I think by that time my eyes had already been messed up by FML.
                    -DryLondoner, I used prednisolone hoping it would resolve the FML problem but that was a bad idea. In fact, after FML messed up my eyes, all steroids (I initially used Alrex) seemed to make matters worse. For me the burning and stinging got so bad that I just couldn't turn my head from the pain in my neck. I do hope you can start serum where you move to.

                    ~Faith, how long have you used FML? In my case, I found that stopping prematurely (not suddenly or abruptly) just made matters worse. Curious that a med can have such terrible side effects but when you stop it the effects persist. good luck all

                    Comment


                    • #11
                      Thanks!
                      Originally posted by No tears in ATL View Post
                      My doctors have no fear over using lotemax gel once a day for awhile until the withdrawal subsides, which could take a week or so after an aggressive course of treatment, since the risk of raised pressure is relatively low. Check with your doctor, of course.
                      I was prescribed Alrex after issues with FML but it didn't help much. Thereafter, all the steroids I used only seemed to make matters worse. But thanks again. ~Gerri

                      Comment


                      • #12
                        Hi tealeaf
                        Originally posted by tealeaf View Post
                        I can only do warm compress once a day only. More than that, my eyes will get slightly inflammed. You may want to try?
                        Perhaps using warm compresses after my eyes were irritated by FML has only made matters worse. I'll try with really low heat. Thanks. ~Gerri

                        Comment

                        Previously entered content was automatically saved. Restore or Discard.
                        Auto-Saved
                        Smile :) Biggrin :D Wink ;) Rolleyes :rolleyes: Tongue :p Cool :cool: Redface :o Confused :confused: Eek :eek: Frown :( Mad :mad:
                        x
                        Insert: Thumbnail Small Medium Large Fullsize Remove  
                        x

                        Unconfigured PHP Module

                        Collapse

                        Working...
                        X

                        Debug Information